• Reviewed on 3/09
    By Dr. Alam


    • Rafeul Alam, MD

      Rafeul Alam, MD, PhD
      Dept. of Medicine
      Chief, Division of Allergy & Clinical Immunology


      View full profile

Medication/Drug Allergy


Allergies to medications/drugs are complicated because they can be caused by many different medications, resulting in a wide variety of signs and symptoms that may affect various organs or parts of the body. Furthermore, some drugs can cause adverse affects with symptoms that closely resemble those of an allergic reaction. The difference is that true drug allergy is caused by a hypersensitive immune system that creates IgE antibodies against an otherwise harmless substance in the medication.

One characteristic of all drug allergies is that similar symptoms will occur every time soon after the offending medicine is taken. Penicillin and other antibiotics are the medicines that most commonly cause allergic reactions. Women appear to have an increased risk for adverse drug reactions.


More Medication/Drug Allergy Information

Back to Allergy


1-800-222-5864
Refer a Patient

Connect with Us Online


Become our fan on facebook!   Subscribe to our YouTube channel!   Follow us on Twitter!   Subscribe to our News RSS feed.  Learn about CarePages, an online support community.

eNewsletters and More

Allergy Programs


At National Jewish Health, some of the nation's best doctors work with patients to help alleviate and manage allergy symptoms.

Learn more.